Alert archive / Missouri / River Flood Warnings in 2015

River Flood Warning 223, NWS St. Louis, MO

December 24, 2015Saint Louis County, City of Saint Louis, Missouri; Saint Clair County, Illinois

NWS St. Louis, MO issued this river flood warning at Dec 24, 2015, 10:11 PM CST for Saint Louis County, City of Saint Louis, Missouri; Saint Clair County, Illinois. It took effect at Dec 27, 2015, 2:24 AM CST. It was in force for 11 days.

The area

The counties it named.

The facts

Issued
Dec 24, 2015, 10:11 PM CST (04:11 UTC)
In effect from
Dec 27, 2015, 2:24 AM CST
Expired
Jan 6, 2016, 8:25 PM CST
In force
11 days
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Saint Clair County, IL, City of Saint Louis, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 45 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at St. Louis (EADM7). The gauge peaked at 42.52 ft at Jan 1, 2016, 3:00 AM CST.

actionminormoderatemajor30354012/2512/2612/2712/2812/2912/3012/3101/0101/0201/0301/0401/0501/0601/0701/08
Action stage
28 ft
Minor stage
30 ft
Moderate stage
35 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07010000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Dec 24, 6:32 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Dec 24, 6:32 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
632 PM CST THU DEC 24 2015

.SHORT TERM:  (Through Late Tonight)
Issued at 342 PM CST Thu Dec 24 2015

Low-mid level WAA and MCON along with frontogenetic forcing resulted
in an elongated region of light rain earlier today across central
and northeast MO. This regime is occurring in advance of a low-
amplitude disturbance which is dampening and now located in western
MO. Overall forcing has diminished and shifted to the northeast of
the CWA and only a narrow elongated ribbon of light rain still
persists in west central IL. Present indications is this will also
diminish and shift to the northeast the remainder of the afternoon
and early evening as the disturbance aloft and associated surface
cold front push east. There are some indications in the HRRR and GFS
that a new narrow band of precipitation may try to develop this
evening somewhere in the SE/EC MO into SW IL region in response to a
new region of low level MCON. I have add a slight chance of light
rain in SW IL this evening to account for this and some sprinkles
further west. Otherwise expecting several waves of clouds tonight
with current mid clouds and maybe a period of low clouds up north.
SREF probs and HRRR also suggesting some potential for fog from
across northern/central MO into western IL overnight. I added a
mention of patchy fog in this region, but the overall pattern in
post-frontal air mass with building surface high pressure is at
first glance not one typically associated with a lot of fog.

Glass

.LONG TERM:  (Friday through Next Thursday)
Issued at 342 PM CST Thu Dec 24 2015

(Friday)

Overall, it looks like a fairly tranquil Christmas Day across the
area.  Models continue to hint at WAA along the stalled frontal
boundary to our south generating an axis of convection from AR into
the lower Ohio Valley, with our far southern counties on the very
northern fringes of this activity. The 12z solutions have the axis
of this activity just south of our area, but since the last few
model cycles have wobbled a bit with the north/south placement of
this precip, I've maintained some very low PoPs over our far
southern counties.

Otherwise, it still appears tranquil conditions are on tap for the
region, with temperatures maintaining the very mild levels that have
been commonplace this December.  Highs are expected to range from
the middle and upper 40s northwest, to the middle 50s southeast.

Concern then turns to the long-advertised heavy rain threat for the
upcoming weekend and into early next week.  Due to some uncertainty
to the placement of the heaviest rain have opted not to go with any
hydro headlines...yet.  However, will be reissuing the EFP to
maintain awareness of the threat, which should come in two waves as
described below.

(Saturday Through Monday Night)

The long-advertised spell of wet weather should commence in earnest
either late Friday night or Saturday. Deep southerly flow is
expected to develop across the region in response to the upper level
system digging into the southwest US, and resultant isentropic
ascent over the area should be quite strong with the stalled frontal
boundary and low level baroclinic zone just to our south.  In
addition, UVV across the area will be enhance by several weak
shortwaves ejecting ahead of the main system.  Moisture should be no
problem as airmass will essentially be the same one that fueled
yesterdays storms in our area, with the increasing southerly flow
adding even more moisture to the unseasonably moist December
airmass. Again, models are wobbling a bit with the exact location of
the axis of the heaviest precip, but they are in excellent agreement
with the general idea that several rounds of convection will track
along and north of the frontal boundary as it attempts to push
north...from eastern OK into s MO and s IL...in the Saturday and
Saturday night time.

It appears that this first round of significant rain will wind down
on Sunday as shortwave in the northern branch of the westerlies
allows Canadian high to drop south, temporarily shutting down the
warm advection and nudging the frontal boundary back south.

Final wave of potentially heavy rain should impact the region on
Monday and Monday night as upper level low lifts out of Texas and
pushes northeast into the mid-Mississippi Valley.  Again, moisture-
laden AMS ans strong UVV should produce another band of moderate to
occasionally heavy rain...with embedded thunderstorms...that will
sweep across the area.

It's not totally out of the question that we could see a bit of
wintry precip Sunday night-Monday night.  First concern will be late
Sunday night and into early Monday as surface temps drop below
freezing with the southward surge of the Canadian high...while AMS
aloft remains well above freezing.  This threat should be brief and
on the northern fringes of the heavier rainfall...and with the very
warm ground temperatures am not expecting much of an impact from
this.  The second concern will be Monday night as the upper low
pushes across the area.   It's possible that the dropping freezing
levels beneath the low could cause the rain to change over to snow,
but not certain if the lower levels will cool enough for any
prolonged period of significant snowfall.

(Tuesday-Thursday)

Medium range progs suggest long wave trof will be parked over the
central CONUS during this time frame.  This will finally allow
Canadian air to dominate the region, which should yield more normal
typical wintertime temperatures.

Best holiday wishes to all...from the day shift of the National
Weather Service in St. Louis.

Truett

&&

.AVIATION:  (For the 00z TAFs through 00z Friday Evening)
Issued at 612 PM CST Thu Dec 24 2015

Weak SFC low near NE MO as of 00Z should weaken as it tracks NE
this evng. This feature will allow a weak cold front to move thru
the area tonight but should be much more than a wind shift. An
area of MVFR CIGS may graze UIN for a few hours this evng
otherwise expect VFR clouds with CIGS aoa 8 kft thru the remainder
of the prd. SFC ridge will pass to the north tomorrow allowing
winds to quickly become erly by Fri aftn. Guidance continues to
hint at fog dvlpmnt across the wrn and nthrn CWA but didn't hit it
too hard as the synoptic set up for fog is not good. FROPA this
evng...NW breeze with drying Dps and sporadic mid/high clouds
overnight should all act to inhibit or at least limit the fog.

Specifics for KSTL:

VFR fcst thru the prd. Weak cold front will pass thru the terminal
this evng with winds bcmng NWrly tonight. High pressure is fcst to
pass well to the north thru the prd allowing winds to veer to the
east by Fri aftn. Any CIGs should be aoa 8 kft.

2%

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     39  54  47  63 /  10  10  50 100
Quincy          32  48  42  54 /  10   5  20  70
Columbia        33  52  45  59 /   5  10  60  80
Jefferson City  33  53  46  60 /   5  10  70  80
Salem           40  56  49  64 /  20  20  50  90
Farmington      39  54  49  64 /  20  20  60 100

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Dec 24, 3:58 PM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
358 PM CST THU DEC 24 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
358 PM CST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PROLONGED PERIOD OF RAINFALL IS EXPECTED OVER THE WEEKEND AND
INTO EARLY NEXT WEEK.  WIDESPREAD RAINFALL AMOUNTS OF 3 TO 6
INCHES ARE LIKELY ACROSS SOUTHERN MISSOURI INTO SOUTHERN
ILLINOIS...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THIS PROLONGED
PERIOD OF WET WEATHER COULD CAUSE ADDITIONAL FLOODING ALONG AREA
STREAMS...CREEKS AND RIVERS. PLEASE SEE THE HYDROLOGIC OUTLOOK FOR
ADDITIONAL DETAILS ON THIS RAINFALL.

SCATTERED THUNDERSTORMS ARE EXPECTED FROM LATE FRIDAY
NIGHT...THROUGH THE WEEKEND...AND INTO MONDAY...ESPECIALLY OVER
THE SOUTHERN HALF OF MISSOURI AND SOUTHERN ILLINOIS.

A BRIEF PERIOD OF FREEZING RAIN IS ALSO POSSIBLE OVER PARTS OF
CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS LATE
SUNDAY NIGHT AND MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 9:28 PM CSTRiver Flood WarningLSXJefferson7 days
Dec 24, 9:28 PM CSTRiver Flood WarningLSXFranklin7 days
Dec 24, 9:28 PM CSTRiver Flood WarningLSXCrawford6 days
Dec 24, 9:28 PM CSTRiver Flood WarningLSXCrawford, Washington7 days
Dec 24, 9:28 PM CSTRiver Flood WarningLSXFranklin, Jefferson8 days
Dec 24, 9:28 PM CSTRiver Flood WarningLSXJefferson, Saint Louis9 days
Dec 24, 9:28 PM CSTRiver Flood WarningLSXJefferson, Saint Louis11 days
Dec 25, 2:17 AM CSTFlash Flood WatchLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 19 more4 days
Dec 24, 10:03 PM CSTRiver Flood WarningLSXFayette9 days

Nearby

River Flood Warnings in Missouri, 2015River Flood Warnings in Illinois, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.